Hail, Lincoln
- When
- April 24, 6:19 PM CST to 6:20 PM CST
- Where
- Lincoln County, 3.81 mi NW of Corning to 3 mi N of Corning
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.163, -89.879
Golf ball size hail fell several miles west of Merrill.
Thunderstorms moved into central and north-central Wisconsin ahead of an approaching cold front. The storms produced strong winds and large hail across the area as they moved into a very unstable air mass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms moved into central and north-central Wisconsin ahead of an approaching cold front. The storms produced strong winds and large hail across the area as they moved into a very unstable air mass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 24, 2:41 PM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 341 PM CDT FRI APR 24 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY. THREAT OF SEVERE THUNDERSTORMS IS THE PRIMARY CONCERN TONIGHT AS COLD FRONT SLOWLY APPROCHES FROM THE NORTHWEST. UPPER FLOW IS SOUTHWESTERLY...SO FRONT WILL MOVE SLOWLY THROUGH THE FORECAST AREA TONIGHT AND SATURDAY. PRETTY GOOD CAP IN PLACE ACROSS THE REGION DURING THE LATE AFTERNOON AND EARLY EVENING SO IT WILL LIKELY BE DUSK FOR THINGS GET GOING. THINK WIND DAMAGE MOST LIKELY THREAT WITH THE STORMS AS WIND FIELD IS GENERALLY UNIDIRECTIONAL ABOVE LOW LEVEL INVERSION. 500MB TEMPERATURES ARE NOT EXPECTIONALLY COLD FOR THIS TIME OF THE YEAR SO DO NOT EXPECT REALLY BIG HAIL. FRONT MOVES SLOWLY INTO SOUTHERN WISCONSIN SATURDAY WITH POST FRONTAL SHOWERS AND THUNDERSTORMS OVER MUCH OF OUR FORECAST AREA. .LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...MEDIUM RANGE MODELS APPEAR TO BE IN BETTER THAN AVERAGE AGREEMENT...AND SHOW PERSISTENT RIDGING OVER THE EASTERN PACIFIC...TROUGHING ACROSS THE WESTERN CONUS...AND RIDGING OVER EASTERN NORTH AMERICA. THIS PATTERN IS USUALLY A FAIRLY ACTIVE ONE FOR THE GREAT LAKES REGION...AND THIS IS LOOKING TO BE NO EXCEPTION. MAIN FORECAST CONCERNS REVOLVE AROUND PRECIP AND CONVECTION POTENTIAL SUNDAY AND MONDAY...AND ALSO BY THE END OF THE NEXT WORK WEEK. THE 00Z ECMWF IS SLIGHTLY MORE ALIGNED THAN THE 06Z GFS WITH THE 00Z GFS ENSEMBLE...SO WILL PUT MORE STOCK INTO ITS SOLUTION WED-FRI...OTHERWISE...A BLEND OF THE 06Z GFS AND 00Z ECMWF SHALL DO. SATURDAY NIGHT...850MB BAROCLINIC ZONE GETS HUNG UP ACROSS THE SOUTHERN GREAT LAKES AS IT LOSES ITS SOUTHWARD PUSH AS A RESULT OF A NORTHERN STREAM SHORTWAVE SWINGING NORTHEAST OVER QUEBEC. WITH ITS FGEN AND ISENTROPIC ASCENT NEARBY...THE CHANCE FOR SHOWERS WILL CONTINUE ACROSS THE SOUTHERN HALF OF THE FORECAST AREA DURING THE EVENING. THE NORTHERN HALF MAY TURN OUT TO BE DRY...DEPENDING ON WHERE EXACTLY THIS FRONT GETS HUNG UP...WITH HIGH PRESSURE SKIRTING ACROSS THE NORTHERN GREAT LAKES FEEDING DRY AIR INTO THE AREA. AS ADDITIONAL SHORTWAVE ENERGY EMERGES FROM THE ROCKIES...STRENGTHENING RETURN FLOW WILL PUSH THE FRONT NORTHWARD OVERNIGHT...PUSHING PRECIP CHANCES FARTHER NORTH. CURRENT GRIDS HAVE THIS HANDLED NICELY AND WILL ONLY MAKE A FEW TWEAKS. ALSO AGREE THAT THUNDER CHANCES LOOK PRETTY MEAGER...DUE TO LIMITED INSTABILITY WITH A WARM NOSE CENTERED AROUND 700MB. THERE ARE STEEP LAPSE RATES ABOVE 700MB...BUT MUCH OF THE FORCING IS BELOW THIS HEIGHT. WILL SNEAK ISOLATED THUNDER WORDING ACROSS THE SOUTH IN CASE A STORM ADVECTS INTO THE REGION FROM THE SOUTHERN PART OF THE STATE...WHERE THERE WILL BE MORE INSTABILITY OVERNIGHT. SUNDAY...H850 WARM FRONT WILL CONTINUE TO SHIFT FROM SOUTH TO NORTH ACROSS THE FORECAST AREA AS LOW PRESSURE MOVES ACROSS THE MID MISSOURI RIVER VALLEY. ISENTROPIC ASCENT WILL CONTINUE FOR MUCH OF THE DAY...LEADING TO AMPLE CLOUD COVER AND LIKELY SHOWERS. AGAIN...THE LOWERING CAP WILL CUT OFF SB CONVECTION...BUT WILL ALSO LEAD TO INCREASING CHANCES OF ELEVATED CONVECTION IN CONJUNCTION WITH STEEP MID-LEVEL LAPSE RATES GREATER THAN 7 C/KM. IN ADDITION...850MB THETAE AXIS WILL APPROACH THE WESTERN FORECAST AREA DURING THE AFTERNOON...WHICH IS WHERE THE BEST INSTABILITY WILL RESIDE (STILL ONLY 100-300 J/KG OF CAP LIFTED FROM 850MB). SO THIS STILL LOOKS TO BE MORE OF A RAIN PRODUCER GIVEN PWATS APPROACHING 1.50 INCHES AND K INDICES APPROACHING 35C WITHIN THIS THETAE AXIS. SUNDAY NIGHT...LOW PRESSURE MOVES ACROSS FAR NW WISCONSIN INTO LAKE SUPERIOR WITH ITS COLD FRONT CROSSING ALL BUT THE FAR EASTERN PART OF THE STATE. ALTHOUGH THE 850MB THETAE AXIS MOVES ACROSS THE AREA AHEAD OF THE FRONT...MUCH OF THE ELEVATED INSTABILITY IS LOST DURING THE EVENING...WHICH WILL LEAD TO A DIMINISHING OF ANY THUNDERSTORMS MOVING ACROSS THE WESTERN FORECAST AREA. BY THE TIME THE MORNING APPROACHES...ALL THAT MAY BE LEFT IS A BROKEN BAND OF SHOWERS. WILL INCREASE POPS SUNDAY NIGHT GIVEN THE AVAILABLE MOISTURE AND INITIAL INSTABILITY ACROSS THE WEST. MONDAY THROUGH FRIDAY....SHORTWAVE DRIVEN LOW PRESSURE SYSTEM WILL BE EXITING NE ACROSS LAKE SUPERIOR INTO ONTARIO...WHILE ITS ASSOCIATED COLD FRONT WILL BE DROPPING SOUTHEAST ACROSS EASTERN AND SOUTHERN WISCONSIN ON MONDAY. BOTH THE GFS AND ECMWF POINT TOWARDS THE LOW LEVEL JET AHEAD OF THE COLD FRONT BEING LOCATED TO OUR SOUTH AND EAST BY 12Z MON...SO WONDER IF THUNDER IS EVEN POSSIBLE AT THIS TIME. WILL TAKE INTO ACCOUNT SOME TIMING UNCERTAINTY AND KEEP THE THUNDER MENTION ACROSS THE EAST. OTHERWISE...SOME SHOWERS REMAIN POSSIBLE MONDAY MORNING ACROSS THE EASTERN HALF OF THE FORECAST AREA...BUT SHOULD BE SEEING SOME DRYING BY AFTERNOON. A FEW SHOWERS MAY LINGER INTO MONDAY NIGHT ACROSS THE SE. HIGH PRESSURE THEN BUILDS IN FOR LATE MONDAY NIGHT THROUGH WEDNESDAY. SOME LOW RH/S ARE POSSIBLE BOTH TUESDAY AND WEDNESDAY WITH DRY NE OR EAST FLOW...AND WILL LOWER DEWPOINTS. BUT HIGHS AT THIS TIME SHOULD ONLY REACH INTO THE 50S TO AROUND 60. BY WEDNESDAY NIGHT...RETURN FLOW WILL STRENGTHEN OVER THE CENTRAL PLAINS AND LIFT A WARM FRONT NORTHWARD INTO THE SOUTHERN GREAT LAKES. CLOUDS WILL BE ON THE INCREASE ACROSS NORTHERN WISCONSIN...BUT WILL HAVE TO CONTEND WITH DRY EAST OR NE FLOW DOWN LOW. WILL STICK WITH CONTINUITY AND HOLD OFF ON PRECIP CHANCES UNTIL THURSDAY WHEN STRONGER FORCING ARRIVES VIA THE WARM FRONT. THE FRONT IS PROGGED TO STALL ACROSS THE SOUTHERN GREAT LAKES WITH SOME EVIDENCE OF A WAVE TRAVELING ALONG THE BAROCLINIC ZONE...WHICH WILL KEEP THUNDER CHANCES GOING THROUGH FRIDAY. && .AVIATION...VFR WEATHER WILL GIVE WAY TO MVFR AND IFR CONDITIONS AS THUNDERSTORMS ARRIVE FROM NORTHWEST TO SOUTHEAST LATER TONIGHT. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && RDM/MPC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 349 PM CDT FRI APR 24 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 349 PM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL ACROSS NORTH CENTRAL WISCONSIN LATE THIS AFTERNOON...AND A THREAT OF LARGE HAIL AND DAMAGING WINDS OVER MUCH OF NORTH CENTRAL... CENTRAL AND NORTHEAST WISCONSIN THIS EVENING. THE STORMS WILL DEVELOP ALONG AND NORTH OF A COLD FRONT AS IT MOVES THROUGH THE REGION THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED AT TIMES FROM SATURDAY THROUGH MONDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE DURING THIS PERIOD. THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS WEDNESDAY AND THURSDAY. IT IS TOO EARLY TO DETERMINE IF THEY MIGHT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH CENTRAL...CENTRAL AND NORTHEAST WISCONSIN LATE THIS AFTERNOON AND EVENING. LMZ521-522-541>543-252100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 349 PM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WATERS OF GREEN BAY AND NORTHWEST LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG MAY LIKELY DEVELOP TONIGHT AS LOW LEVEL MOISTURE ADVECTS ACROSS THE COLD WATERS OF LAKE MICHIGAN. THE FOG MAY BE DENSE AT TIMES. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...ESPECIALLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AREAS OF MARINE FOG WILL CONTINUE INTO SATURDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM SATURDAY THROUGH MONDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE DURING THIS PERIOD. THERE ARE ADDITIONAL CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. TSK/RE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 551 PM CDT FRI APR 24 2009 WIZ005-010-018-242330- LINCOLN-ONEIDA-VILAS- 551 PM CDT FRI APR 24 2009 ...THUNDERSTORM THREAT FOR NORTHWESTERN LINCOLN...SOUTHWESTERN VILAS AND WESTERN ONEIDA COUNTIES BY 630 PM CDT... AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUFFALO TO STANLEY TO HANNIBAL...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. A SEVERE THUNDERSTORM WARNING COULD BE NEEDED IF THE STORMS STRENGTHEN. RDM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 629 PM CDT FRI APR 24 2009 WIZ010-018-250015- LINCOLN-ONEIDA- 629 PM CDT FRI APR 24 2009 ...THUNDERSTORM THREAT FOR NORTHERN LINCOLN AND SOUTHERN ONEIDA COUNTIES UNTIL 715 PM CDT... AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TRIPOLI TO 19 MILES WEST OF CHELSEA...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. A SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 11 PM. RDM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
706 PM CDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 6 NW RHINELANDER 45.69N 89.50W
04/24/2009 E0.50 INCH ONEIDA WI TRAINED SPOTTER
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 710 PM CDT FRI APR 24 2009 WIZ010>012-018-019-030-035-036-250100- FLORENCE-FOREST-LANGLADE-LINCOLN-MARATHON-ONEIDA-PORTAGE-WOOD- 710 PM CDT FRI APR 24 2009 ...THUNDERSTORM THREAT FOR EASTERN LINCOLN...FOREST...MARATHON... NORTHWESTERN PORTAGE...SOUTHEASTERN ONEIDA...WESTERN FLORENCE... WESTERN LANGLADE AND WOOD COUNTIES UNTIL 800 PM CDT... AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF STAMBAUGH TO RHINELANDER TO 17 MILES WEST OF MERRILL TO 31 MILES WEST OF BABCOCK...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... RHINELANDER BY 715 PM CDT. PARRISH...MERRILL AND MARSHFIELD BY 730 PM CDT. TIPLER BY 740 PM CDT. PITTSVILLE BY 745 PM CDT. WAUSAU AND RIB MOUNTAIN BY 750 PM CDT. WESTON AND MOSINEE BY 755 PM CDT. THE TOWNS OF THREE LAKES...IRMA...HAMBURG...HARRISON...PONIATOWSKI... JEFFRIS...FENWOOD...EDGAR...BAKERVILLE AND STRATFORD ARE ALSO IN THE PATH OF THESE STORMS. KALLAS
The Green Bay radar (KGRB), 158 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
Golf ball size hail fell several miles west of Merrill.
A thunderstorm wind gust, estimated at 65 mph, downed power lines and knocked a tree onto a house in Spencer, causing damage to the house. The high winds were accompanied by nickel size hail.
Nickel size hail accompanied a thunderstorm wind gust of 65 mph in Spencer.
Walnut size hail was reported at Lake Tomahawk. The report was relayed to the National Weather Service from WJFW-TV in Rhinelander.
Penny size hail fell in Marshfield.
Golf ball size hail and 40 mph winds were reported on Highway 51.
Nickel size hail fell in Antigo.
Quarter size hail was observed 5 miles northwest of Stratford.
An estimated wind gust of 60 mph was reported on Fairview Road south of Merrill.
Penny size hail was observed in Marshfield.
Penny size hail was observed 2 miles northwest of Argonne.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162883, 162888, 162892, 162889, 162890, 162886, 168464, 162882, 162887, 162885, 162891, 162872.